Hail, Hancock
- When
- September 22, 2:40 PM EST
- Where
- Hancock County, Weirton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.400, -80.580
A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region. In Ohio, the hardest hit counties were Harrison and Jefferson, where a tractor trailer was overturned on Route 43. Allegheny and Westmoreland counties in western Pennsylvania were also hit hard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 22, 1:54 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 254 PM EDT WED SEP 22 2010 .SYNOPSIS... A STALLING COLD FRONT WILL BRING SCATTERED SHOWERS AND POTENTIALLY SEVERE THUNDERSTORMS TO THE UPPER OHIO VALLEY INTO EARLY TONIGHT. EXPECT WARM TEMPERATURES TO CONTINUE THURSDAY AND FRIDAY. A CHANGE IN THE JETSTREAM ALOFT WILL FINALLY PUSH THE COLD FRONT THROUGH THE REGION FRIDAY NIGHT...PROVIDING A CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOLLOWED BY A COOL DOWN TO SEASONABLE TEMPERATURES FOR THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... BLEND OF RECENT HRRR AND SREF MODEL OUTPUT SHOW THE STALLING COLD FRONT AFFECTING THE UPPER OHIO VALLEY WITH SHOWERS AND SCATTERED THUNDERSTORMS INTO TONIGHT. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM. JUDGING FROM RUC AND NAM MODEL OUTPUT...THE STORMS MAY EXIT PRIOR TO THAT TIME. WITH THE JETSTREAM ALOFT CONTINUING ITS WESTSOUTHWEST ORIENTATION...EXPECT THE COLD AIR BEHIND THE COLD FRONT TO REMAIN NORTH OF THE GREAT LAKES. HENCE EXPECT SUNSHINE AND WARM TEMPERATURES DAYTIME THURSDAY AS INDICATED BY RECENT GFS AND NAM MOS VALUES. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... BLEND OF RECENT SREF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW THE JETSTREAM ALOFT TRANSITIONING TO A WESTNORTHWEST ORIENTATION. HENCE EXPECT THE NEXT LOW PRESSURE SYSTEM COMING EAST FROM THE ROCKIES TO FINALLY PUSH A COLD FRONT THROUGH THE UPPER OHIO VALLEY FRIDAY NIGHT. DUE TO CONTINUED WARM TEMPERATURES AND DEWPOINTS AROUND 60 DAYTIME FRIDAY...THERE SHOULD BE SUFFICIENT INSTABILITY AND LIFT TO GENERATE THUNDERSTORMS WITH THE COLD FRONTAL PASSAGE FRIDAY NIGHT. EXPECT A FAIRLY SHARP POSTFRONTAL COOL DOWN SATURDAY WITH TEMPERATURES PERHAPS GOING 2-5 DEGREES COLDER THAN NORMAL...DEPENDING ON DEGREE OF LEFTOVER CLOUDS DAYTIME SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LONG TERM PERIOD IS EXPECTED TO BEGIN WITH DRY WEATHER AS HIGH PRESSURE REMAINS THE DOMINANT FEATURE OVER THE UPPER OHIO VALLEY. HOWEVER, DEVELOPMENT, PLACEMENT, AND PROGRESS OF DEEP LOW PRESSURE OVER THE CENTRAL U.S. AS DEPICTED BY VARIOUS MODELS AND SOLUTIONS WILL DEFINE THE NEXT SIGNIFICANT RAIN CHANCE FOR THE REGION, CONFIDENCE IN WHICH IS BELOW AVERAGE WITH THIS ISSUANCE GIVEN THE PROGGED CUTOFF NATURE OF THE SYSTEM. FORECAST WILL THUS FEATURE A PRECIP PROBABILITY INCREASE FOR THE FIRST HALF OF THE WEEK, WITH CHANCE NUMBERS ABOUT 10 POINTS ABOVE CLIMATOLOGY. TEMPERATURE PROG IS VERY CLOSE TO HPC GUIDANCE, AND THE SEASONAL AVERAGES. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... GENERAL VFR MAY BE EXPECTED INTO TONIGHT, ALTHOUGH WEATHER WILL BE MARRED BY RESTRICTIONS IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AS A COLD FRONT SAGS TOWARD THE UPPER OHIO. WIND DIRECTION HAS BEEN SOMEWHAT VARIABLE THROUGH THE MORNING, BUT A GENERAL SOUTHWEST, TO WEST DIRECTION MAY BE ANTICIPATED INTO EVENING WITH AFTERNOON WIND GUSTS OF 12 TO 16 KT DIMINISHING RAPIDLY. AS FRONT IS NOT EXPECTED TO PENETRATE VERY FAR TO THE SOUTH GIVEN THE FLOW ALOFT, ONLY TAFS TO FEATURE OVERNIGHT IFR CEILINGS WILL BE FKL AND DUJ AS STALLED BOUNDARY SHOULD POOL BOUNDARY LAYER MOISTURE AS IT TRANSITIONS TO A WARM FRONT. MVFR/TO ISOLATED IFR FOG WILL BE MENTIONED AT OTHER PORTS. VFR AND SOUTH TO SOUTHWEST WIND WILL THEN PREVAIL THROUGH FRIDAY AS THE WARM FRONT IS PUSHED NORTH OF THE AREA. AS THE UPPER JETSTREAM FLOW BECOMES MORE NORTHWESTERLY, THE MIDWESTERN COLD FRONT IS PROJECTED ACROSS THE UPPER OHIO VALLEY FRIDAY NIGHT INTO SATURDAY MORNING WITH SHOWERS, THUNDERSTORMS AND RESTRICTIONS. GENERAL VFR WITH HIGH PRESSURE IS FORECAST FOR SUNDAY, BUT CURRENT INDICATIONS ARE THAT A WELL ORGANIZED LOW PRESSURE SYSTEM WILL SPREAD WIDESPREAD RAIN AND RESTRICTIONS DURING THE FIRST HALF OF NEXT WEEK. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 248 PM EDT WED SEP 22 2010 MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ009-013>016-020>023- 029>032-WVZ001>004-012-021>023-231900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY- BELMONT-NOBLE-MONROE-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON- 248 PM EDT WED SEP 22 2010 ...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ048-057-PAZ007-008-WVZ041-231900- COSHOCTON-MUSKINGUM-MERCER-VENANGO-TUCKER- 248 PM EDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING WITH THE MAIN HAZARDS BEING DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG NEWCOMERSTOWN 40.27N 81.60W
09/22/2010 TUSCARAWAS OH PUBLIC
TREES DOWN.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 318 PM EDT WED SEP 22 2010 PAZ014-021>023-030-221945- ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-INDIANA PA-WESTMORELAND PA- 318 PM EDT WED SEP 22 2010 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...ALLEGHENY...WESTMORELAND...INDIANA AND BUTLER... AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS NEAR FOX CHAPEL...MOVING EAST AT 35 MPH. OTHER STRONG STORMS WERE IN WESTERN ALLEGHENY COUNTY NEAR MOON, AND IN SOUTHWEST ARMSTRONG COUNTY NEAR APOLLO. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... WEXFORD... SEWICKLEY... RUSSELLTON... PERRYSVILLE... PENN HILLS... MOON... GIBSONIA... FRANKLIN PARK... FOX CHAPEL... SPRINGDALE... NEW KENSINGTON... PLUM... THESE STORMS COULD PRODUCE WIND GUSTS TO 45 MPH. HEAVY DOWNPOURS COULD ALSO CAUSE WATER TO POND IN LOW SPOTS. MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4085 7917 4041 7927 4049 8035 4063 8013
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG SUGARCREEK 40.51N 81.64W
09/22/2010 TUSCARAWAS OH EMERGENCY MNGR
TREES AND POWERLINES BLOWN DOWN.
0240 PM TSTM WND DMG NEW PHILADELPHIA 40.49N 81.44W
09/22/2010 TUSCARAWAS OH EMERGENCY MNGR
WIDESPREAD TREES AND POWERLINES DOWN
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG BROCKWAY 41.25N 78.79W
09/22/2010 JEFFERSON PA PUBLIC
TREES DOWN
0315 PM TSTM WND DMG BOWERSTON 40.43N 81.19W
09/22/2010 HARRISON OH LAW ENFORCEMENT
WIDESPREAD TREES DOWN
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG NEWCOMERSTOWN 40.27N 81.60W
09/22/2010 TUSCARAWAS OH PUBLIC
TREE DOWN ON POWERLINES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL CADIZ 40.27N 80.99W
09/22/2010 E0.75 INCH HARRISON OH PUBLIC
&&The Pittsburgh radar (KPBZ), 34 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A newspaper reported that Brooke county 911 received reports of trees down along Eldersville Road near Beechbottom.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260241, 260293.